Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 11, NWS Nashville, TN

March 3, 20204 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Mar 3, 2020, 2:12 AM CST for 4 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 2:12 AM CST (08:12 UTC)
Expired
Mar 3, 2020, 2:45 AM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:22 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

686 
WFUS54 KOHX 030812
TOROHX
TNC035-049-133-141-030845-
/O.NEW.KOHX.TO.W.0011.200303T0812Z-200303T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
212 AM CST Tue Mar 3 2020

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southeastern Overton County in Middle Tennessee...
  Northern Cumberland County in Middle Tennessee...
  East central Putnam County in Middle Tennessee...
  Southwestern Fentress County in Middle Tennessee...

* Until 245 AM CST.
    
* At 212 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Monterey, or 11 miles east of Cookeville, moving
  east at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Overton, northern Cumberland, east central Putnam and
  southwestern Fentress Counties, including the following
  locations... Clarkrange.

This includes Interstate 40 between mile markers 296 and 308.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3607 8536 3620 8536 3624 8489 3623 8489
      3621 8491 3618 8490 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8480 3606 8479
      3604 8477
TIME...MOT...LOC 0812Z 267DEG 51KT 3613 8531 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Schaper
2 follow-up statements
185 
WWUS54 KOHX 030828 RRA
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
228 AM CST Tue Mar 3 2020

TNC133-141-030837-
/O.CAN.KOHX.TO.W.0011.000000T0000Z-200303T0845Z/
Overton TN-Putnam TN-
228 AM CST Tue Mar 3 2020

...THE TORNADO WARNING FOR SOUTHEASTERN OVERTON AND EAST CENTRAL
PUTNAM COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3604 8477 3606 8512 3613 8512 3614 8510
      3615 8511 3620 8508 3622 8509 3624 8489
      3621 8491 3618 8490 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8481 3606 8479
TIME...MOT...LOC 0827Z 267DEG 51KT 3614 8503 

$$

TNC035-049-030845-
/O.CON.KOHX.TO.W.0011.000000T0000Z-200303T0845Z/
Cumberland TN-Fentress TN-
228 AM CST Tue Mar 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CST FOR
NORTHEASTERN CUMBERLAND AND SOUTHWESTERN FENTRESS COUNTIES...
    
At 227 AM CST, a severe thunderstorm capable of producing a tornado
was located 11 miles east of Monterey, or 13 miles north of
Crossville, moving east at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3604 8477 3606 8512 3613 8512 3614 8510
      3615 8511 3620 8508 3622 8509 3624 8489
      3621 8491 3618 8490 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8481 3606 8479
TIME...MOT...LOC 0827Z 267DEG 51KT 3614 8503 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Schaper
617 
WWUS54 KOHX 030840
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
240 AM CST Tue Mar 3 2020

TNC035-049-030850-
/O.EXP.KOHX.TO.W.0011.000000T0000Z-200303T0845Z/
Cumberland TN-Fentress TN-
240 AM CST Tue Mar 3 2020

...THE TORNADO WARNING FOR NORTHEASTERN CUMBERLAND AND SOUTHWESTERN
FENTRESS COUNTIES WILL EXPIRE AT 245 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail 
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3604 8477 3606 8512 3613 8512 3614 8510
      3615 8511 3620 8508 3622 8509 3624 8489
      3621 8491 3618 8490 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8481 3606 8479
TIME...MOT...LOC 0840Z 267DEG 51KT 3615 8482 

$$

Schaper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 3, 1:09 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 3, 1:09 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
109 AM CST Tue Mar 3 2020

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Most of Middle TN has remained dry tonight, with rain starting to
bubble over far northwestern counties at 10 PM. Intense
thunderstorms developed earlier this evening over southeast
MO/western KY and tracked east along a frontal boundary. The
position of this boundary to our north has kept thunderstorms
from breaching the TN/KY state line. Hi-res guidance suggests rain
and thunderstorms will remain focused north of I-40 over the next
several hours. Storm mode looks to become increasingly messy,
with multi-cell clusters eventually forming into a broken line of
convection overnight. Bulk shear remains on the order of 50-60+
kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as
the night progresses, leading to uncertainty regarding the severe
weather threat. Nevertheless, low and mid-level wind fields will
be capable of maintaining storm organization into early Tuesday
morning.

Timing for storms will remain from now through 3 or 4 AM for NW
Middle TN, the Nashville Metro and surrounding areas from 1 AM to
5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that
some rain and storms could impact the first half of the Tuesday
morning commute.

Damaging winds and hail continue to be the main concern, though
an isolated tornado cannot be ruled out. Have a few reliable
methods for receiving warnings overnight in the event they are
issued. We will continue to monitor the progress of ongoing storms
and additional development overnight tonight.

&&

.AVIATION...
06Z TAF DISCUSSION.

Round of showers/storms expected overnight into early Tuesday
as a cold front passes. This pcpn is expected to be more numerous
in the early morning hours, with pcpn dissipating during the
late morning east. CIGs/VSBY will both be affected by passing
pcpn but improvement likely by late morning Tuesday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........07
Hazardous weather outlook, Mar 2, 2:58 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
258 PM CST Mon Mar 2 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-032100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
258 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to isolated severe storms will be possible late this
afternoon through the early overnight timeframe. The main area of
focus will be west of the Plateau where large hail, damaging
winds and even a tornado may be possible later this evening and
into the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for wind damage and hail
reports this evening and overnight.

In the hours before

Local storm report, Mar 3, 12:10 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             VANLEER                 36.24N  87.44W
03/03/2020  E1.00 INCH       DICKSON            TN   SOCIAL MEDIA

            TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
            VANLEER.

&&

EVENT NUMBER OHX2000178

MR3
Local storm report, Mar 3, 12:21 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             CHARLOTTE               36.18N  87.35W
03/03/2020  M2.50 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF MEASURED HAIL STONE ABOUT 2.5 INCHES IN
            DIAMETER.

&&

EVENT NUMBER OHX2000179

MR3
Local storm report, Mar 3, 12:24 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             2 E DICKSON             36.08N  87.34W
03/03/2020  E2.75 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF A COUPLE HAILSTONES AT LEAST THE SIZE OF
            BASEBALLS FROM DICKSON RECEIVED ON TSPOTTER.

&&

EVENT NUMBER OHX2000180

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:13 PM CSTTornado WarningOHXHouston, Humphreys32 min
Mar 2, 11:40 PM CSTTornado WarningOHXDickson, Houston, Humphreys35 min
Mar 2, 11:43 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 3, 12:11 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Sumner, Wilson34 min
Mar 3, 12:35 AM CSTTornado WarningOHXDavidson, Sumner, Wilson25 min
Mar 3, 12:46 AM CSTSevere Thunderstorm WarningOHXDavidson, Smith, Sumner, Trousdale, Wilson44 min
Mar 3, 12:53 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXDavidson, Wilson37 min
Mar 3, 1:17 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXJackson, Smith, Wilson13 min
Mar 3, 1:28 AM CSTSevere Thunderstorm WarningOHXJackson, Smith, Trousdale, Wilson32 min
Mar 3, 1:29 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Wilson2 hr
Mar 3, 1:37 AM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith, White38 min
Mar 3, 1:48 AM CSTTornado WarningOHXJackson, Overton, Putnam27 min
Mar 3, 1:50 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
Mar 3, 1:56 AM CSTTornado WarningOHXCumberland, Putnam, White20 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam47 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry15 min
Mar 3, 2:18 AM CSTSevere Thunderstorm WarningOHXJackson, Putnam, Smith26 min
Mar 3, 2:36 AM CSTAreal Flood AdvisoryOHXMontgomery, Robertson3 hr
Mar 3, 3:29 AM CSTAreal Flood AdvisoryOHXDickson, Houston, Humphreys3 hr
Mar 3, 3:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner17 min
Mar 3, 3:51 AM CSTSpecial Weather StatementOHXWilson24 min
Mar 3, 4:02 AM CSTSpecial Weather StatementOHXDavidson28 min
Mar 3, 4:05 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Mar 3, 5:00 AM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more3 hr
Mar 3, 5:07 AM CSTSpecial Weather StatementOHXMaury, Rutherford38 min
Mar 3, 8:57 AM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson5 days
Mar 3, 5:44 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson17 hr

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.